I_never_tan 2010-03-27 03:33:34
I’ve noticed, especially this past week, that my hands are cramping
when I write or do tasks that require me grabbing onto something.
I’ve never had that before. I actually watch my fingers twist into my
hand, and I have to take my other hand and pull the fingers apart.
Also my feet cramp while I am sleeping or if I hoist myself up into
what would be considered a bar chair for my kitchen counter – sitting
area. Is this from the prednisone…I’m at 10 mg now. Or is the
Imuran? Or am I’m getting MS or Lou Gehrig’s Disease (of course I
always think the worst). Thanks! Nora
Sortalily 2010-03-27 03:33:51
—see my other post—
I also wanted to add .. the cramping has seemed to crop up on the lower dose
of the Pred .. along with the night sweats ..
Flatus ohlfahr 2010-03-27 03:33:58
When I had a similar problem, my doc suggested that I drink a
glass of tonic water; it worked for me.
Rolf bra 2010-03-27 03:34:00
This is a common side effect when lowering pred dose.
You might also want to check your magnesium level (blood test). Magnesium is
essential in normal muscle function and some Crohns/UC patients experience
muscle problems, like cramps due to lack of magnesium. You can easily loose
magnesium and other essential minerals and vitamins when you have diarrhea
for a long time. You might also be a bit “shaky” in hands.
PS! Some tonic water contains Magnesium check the label
Sarah dawson 2010-03-27 03:34:12
I get an awful lot of cramping in my feet at night and sometimes in my calf
muscle aswell. My toes kind of bend over each other and I have to grab them
with my hands and straighten them cos the hurt so much. Im on 5mg of pred so
it could be that. Im not too sure really.
Annieluvrose 2010-03-27 03:34:51
this kind of thing is part of ibd for lots of us..i was partly
diagnosed due to these arthritis like symptoms..its part of ibd..u
might need to see a rheumatologist to be sure that its not regular
i doubt the pred would do it..coming OFF the pred might..i always feel
better with the pred..but i am on relafen for this joint pain…i
often cannot write with a pen..and i get the leg and foot cramps too
walking for a while each day can help to keep the joints looser…but
check with your doctor..ok? but dont worry..it IS a major symptom of
cd and uc..
ps..i have a routine that helps me..i get up early in the am and have
some hot tea or coffee…take my relafen..and have a hot bath…THEN i
walk a mile or two…then i come back and i feel pretty good…the
bath has loosened up my muscles and joints enough so i can walk..and
the walk in turn helps all around..
Connie devine 2010-03-27 03:35:01
Good advise. I have Crohn’s and RA and I find that if I just get myself
moving in the morning it is fine the rest of the day. The Remicade and
methotrexate I’m taking for the Crohn’s is probably helping some also. But
this routine helped even when not on these drugs. Move ’em or lose ’em :-).
I did not have this issue when weaning from Pred.
Rolf bra 2010-03-27 03:35:03
When I was on Remicade, my joint problems just disappeared. Be aware the
relationships between arthritis and Crohns. The same drug, Remicade, has
shown remarkable effect for both diseases.
I myself have had Crohns for over 20 years, I’m 35 now and have experienced
all sorts of problems. A moderate change of diet has helped me a lot.
However you should note that joint problems is often part of symptoms of
Crohns, however muscle problems is more often side effects of
cortison/prednison treatment or lack of the mineral Magnesium. So be sure
that your magnesium levels are ok. Magnesium is crucial in the muscle
traction/retraction function. And since doctors don’t ususally check this,
you got to ask that they explicit check for this!
As a Crohns patient it’s not always easy to know what is side effects and
what is normal symptoms. Some symptoms can appear due too long lasting
diarrhea, i.e. you’re normal levels of vitamins and minerals drop. Other
symptoms are side effects of medicine. Especially Prednison has A LOT of
side effects and some people experience almost all of those side effects
(been there, done that) and last but not least Crohns itself has a few
So on the positive side, from my experience, quite a few symptoms can easily
be delt with or will diseappear when off meds. But be sure to find out what
causes your problems. That often helps deal with them.
An example: someone said Tonic water helped him with his muscle cramps. That
makes sense since Tonic water usually contains Magnesium and other essential
Rolf bra 2010-03-27 03:35:10
Check out this and you’ll see what might cause spasm
Paul pinyot 2010-03-27 03:35:57
Yes! Magnesium. That happened to me once from a liquidy ostomy. Also see
my post to your: “From: “i_never_tan”
Imuran and numb hands/feet?”
I_never_tan 2010-03-27 03:36:07
And I’m now on the 10 mg soon to be 5 mg. Thanks, SortaLily Nora
I_never_tan 2010-03-27 03:36:09
I just want to say, I wish I had thought of your user name. Right up
my alley!! 🙂 I tried tonic when I was ill before all the meds,
(then I think it was related to being malnourished from the Crohns),
and it was my legs, now it is my feet and hands. I have difficulty
swallowing tonic water. Maybe it is my old age, when I was younger I
could drink it and enjoy it, now I think it is too sweet. Nora But I
will give it a try if it will help.
On 23 Nov 2003 12:46:16 GMT, Flatus Ohlfahrt
I_never_tan 2010-03-27 03:36:12
I’ve definitely noticed the shakes in my hands as my prednisone has
been lowered. Sometimes it is so noticeable, I have to excuse myself
to my clients. But then again, they can relate because they
experience all sorts of side effects from their meds. We are all in
the same boat. Nora
I_never_tan 2010-03-27 03:36:14
I’m having imuran blood work tomorrow. I wonder if the lab would
check me for magnesium even though I don’t have an order for it? Nora
I_never_tan 2010-03-27 03:36:16
You’ve been very helpful to me. Thank you so much. I became alarmed
and started thinking I had all sorts of weird diseases. I tend of
think of the worse. I’ve been diarrhea free for two months, since
starting the prednisone and imuran, and my weight is back to normal.
I had back aches, and some of my other joints have bothered me such
as my hip, and I’ve noticed this since my prednisone dosage has been
lowered. Next week 5 mg and hopefully the week after that I will be
prednisone free!! Nora
I_never_tan 2010-03-27 03:36:23
A very good link. Thank you so much. I take 1000 mg of calcium a
day, and it is supplemented with magnesium. But maybe the magnesium
dosage is not high enough. Nora
I_never_tan 2010-03-27 03:36:28
We are both at close dosages. Welcome to the pred/cramping club!! 🙂
I_never_tan 2010-03-27 03:36:30
Thanks Annie for the information…if things do not become better when
I come off the prednisone I will pursue that option. When I was
documenting in my client’s charts, the fingers of my primary hand
(holding the pen) would cramp and curl into the hand. I watched in
amazement. It was like a foreign object, not part of me and nothing I
had control of. Weird. Nora
I_never_tan 2010-03-27 03:36:32
It would just figure I would have a new problem. Murphy’s Law.
Sometimes I think I have a black cloud hanging over my head. Thank
you Connie for the info. Nora
Mike \(remove 2010-03-27 03:36:51
Doubtful. Magnesium is not usually tested on a standard metabolic panel.
To reply via email remove the X’s from my email address:
Deb schuback 2010-03-27 20:22:13
If it’s too sweet you could try diluting it with seltzer water or
Annieluvrose 2010-03-27 20:24:33
that happens to me a lot..thats why god invented computers
they are easier to use…seriously…i rarely write with a pen and
have to excuse my writing..and if my hands are really bad my husband
handles the dishes..cos i drop them..but thats sort of common to
people with seizures anyway..i am used to falling out of bed(we now
sleep on a mattress on the floor))..walking into things..so the hand
cramping is just one more little issue
dont look at it as a black cloud..look at it as a challenge..and heat
helps…soaking in warm water will help your hands..soaking in a hot
tub which i am on my way to do.helps all my aching joints and
hope u feel better soon…ask for relafen tho..its made for people
with ibd..it will NOT hurt your gut..its not quite as effective as
aleve..but u dont need too much and it wont make u bleed..
i have been taking it for a couple of years now..i just take one in
the am and one at night…and my symptoms are minimized..there are
worse days..but more good ones than bad..
I_never_tan 2010-03-27 20:25:24
Thanks for the tip annie, and I hope you have a very nice